Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 10, 2004, 7:39 PM MDT for Johnson County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 7:39 PM MDT (01:39 UTC)
- Expired
- May 10, 2004, 8:00 PM MDT
- In force
- 21 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 218 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3479 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 110139 SVRRIW WYC019-110200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 734 PM MDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 800 PM MDT * AT 732 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL IN BUFFALO. THIS STORM WAS LOCATED OVER NORTH CENTRAL JOHNSON COUNTY...OR JUST NORTHEAST OF BUFFALO...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN JOHNSON COUNTY AROUND 750 PM MDT NICKEL SIZE HAIL CAN BE EXPECTED WITH THIS STORM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4440 10672 4428 10650 4455 10603 4455 10667 $$ FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:13 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 10, 3:13 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 313 PM MDT MON MAY 10 2004 .TONIGHT THROUGH THURSDAY...MAIN SHORT-TERM CONCERNS ARE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25 THIS EVENING AND ALSO HIGH WIND IN SOUTHWEST AND SOUTH CENTRAL. SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR JOHNSON AND NATRONA COUNTY. ENVIRONMENT QUICKLY DESTABILIZING WITH RAPID PRESSURE FALLS ON ORDER OF -5MB/3HR...THETA-E RIDGE MOVING UP LARAMIE RANGE INTO NATRONA COUNTY WITH LIS NEAR -5 AND LAPS CAPES 1500-1800 J/KG IN A GOOD VEERING PROFILE THAT COULD SPAWN AN ISOLATED TORNADO. STORMS WILL LIKELY FORM OVER CONVERGENCE REGIONS OF HIGHER TERRAIN LATE THIS AFTERNOON AND MOVE OFF INTO THIS FAVORABLE AIRMASS. SURFACE TROUGH TO SHIFT EAST OF CWFA LATE THIS EVENING WITH DRIER AIR PUNCHING IN. ALSO ROCK SPRINGS BLOWING BORDERLINE HIGH WIND THIS AFTERNOON AND THIS WILL ONLY INCREASE WITH FRONTAL PASSAGE THIS EVENING. WILL UPGRADE HIGH WIND WATCH TO WARNING FOR SW ZONES INCLUDING GREEN MTNS AND SOUTH PASS AREA. CONVECTIVE OUTFLOWS TO EAST/MESO-HIGHS ETC. WILL LIKELY DAMPER GRADIENT WIND FURTHER EAST AND HAVE THUS DROPPED HIGH WIND HILITES. UPPER LOW ASSOCIATED WITH THIS SURFACE ENVIRONMENT MOVES FROM NEAR BOI UP INTO NORTH CENTRAL MONTANA TONIGHT WITH CENTRAL AND EASTERN WYOMING PUT UNDER DRY WESTERLY FLOW BEHIND FRONT AND OROGRAPHIC LIFT AND SOME INSTABILITY KEEPING SNOW SHOWERS GOING OVER THE WESTERN MOUNTAINS. JET ALONG NW COAST THEN DIGS NEXT LOW INTO WESTERN GREAT BASIN TUESDAY WITH OPEN TROUGH THEN MOVING ACROSS UTAH AND COLORADO TUESDAY NIGHT AND WEDNESDAY. SPLIT NATURE OF THIS TROUGH WITH MAIN SURFACE TROUGH ORIENTED FROM MINNESOTA TO EASTERN COLORADO NOT ALL THAT FAVORABLE FOR STRONG SUSTAINED UPSLOPE EVENT. PRECIPITATION TO MAINLY BE ASSOCIATED WITH FRONT PUSHING INTO NORTH LATE TUESDAY AFTERNOON AND INTO CENTRAL TUESDAY EVENING. BY WEDNESDAY MAIN SHORTWAVE WITH UPPER TROUGH MOVES INTO NORTHERN AND CENTRAL PLAINS WITH FLOW ACROSS WYOMING BACKING WESTERLY WITH WARM AIR ADVECTION. TROUGH GRADUALLY DE-AMPLIFIES WEDNESDAY NIGHT AND THURSDAY WITH DRIER WESTERLY FLOW PREVAILING ACROSS SOUTH AND CENTRAL WYOMING. .FRIDAY THROUGH MONDAY... ONLY EXPECT A SLIGHT WARM UP ON FRIDAY. FRIDAY NIGHT LINGERING SHOWERS SHOULD KEEP UP ACROSS THE NORTH. SATURDAY THROUGH SUNDAY NIGHT LOOK DRY WITH HIGH PRESSURE BUILDING OVER THE AREA WITH A FAST WARM UP EXPECTED BUT NOT AS WARM AS PREVIOUS WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR JOHNSON AND NATRONA COUNTIES. HIGH WIND WARNING THIS EVENING FOR SOUTHWEST AND SOUTH CENTRAL WYOMING ZONES 19...28-30. && AEM/C.BAKER
Hazardous weather outlook, May 10, 2:57 PM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 257 PM MDT MON MAY 10 2004 WYZ001>020-022>030-111100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 257 PM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...SEVERE THUNDERSTORM WATCH FOR NATRONA AND JOHNSON COUNTIES UNTIL 8 PM... ...HIGH WIND WARNING FOR SOUTHWEST WYOMING UNTIL MIDNIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT A DEVELOPING MOIST SOUTHEAST FLOW ACROSS JOHNSON AND EASTERN NATRONA COUNTIES WILL AID IN THE DEVELOPMENT OF SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE UNTIL 8 PM THIS EVENING. IT APPEARS MOST OF THESE STORMS IN NATRONA COUNTY WILL BE ALONG AND EAST OF INTERSTATE 25 AND ALONG THE NORTHERN BORDER. IN JOHNSON COUNTY STORMS WILL LIKELY FORM OVER THE BIG HORN MOUNTAINS AND MOVE EAST THIS EVENING. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER...STRONG WINDS IN EXCESS OF 60 MPH AND POSSIBLY AN ISOLATED TORNADO. THE MOST LIKELY TIME PERIOD FOR THESE STORMS WILL BE AFTER 4 PM AND ESPECIALLY BETWEEN 6 PM AND 8 PM. HIGH WIND WATCHES ARE IN EFFECT FROM 6 PM UNTIL MIDNIGHT FOR MOST OF SWEETWATER COUNTY...SOUTHERN FREMONT COUNTY INCLUDING THE LANDER FOOTHILLS THROUGH THE GREEN MOUNTAINS...NATRONA COUNTY INCLUDING CASPER MOUNTAIN AND THE RATTLESNAKE RANGE...PLUS JOHNSON COUNTY EAST OF THE BIGHORN MOUNTAINS. STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE UNTIL MIDNIGHT. A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SUCH STRONG GUSTY WINDS. TRAVELERS ON INTERSTATE HIGHWAY 80 IN SOUTHWEST WYOMING...PLUS INTERSTATE HIGHWAYS 25 AND 90 AND ALL STATE HIGHWAYS IN CENTRAL AND NORTH CENTRAL WYOMING SHOULD MONITOR THIS DEVELOPMENT AND BE PREPARED FOR POTENTIALLY HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM IS STILL EXPECTED TO MOVE INTO WYOMING ON TUESDAY. THUNDERSTORM CHANCES WILL INCREASE TUESDAY OVER THE ENTIRE AREA. A STRONG COLD FRONT WILL DROP SOUTH FROM MONTANA TUESDAY NIGHT AND USHER IN MUCH COOLER AIR. A COLD RAIN AND WET SNOW PRECIPITATION EVENT DEVELOPS BEHIND THE COLD FRONT WITH WIDESPREAD PRECIPITATION LIKELY WEDNESDAY...WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR UPDATES ON THE EXACT TRACK AND STRENGTH OF THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER THIS EVENING ACROSS JOHNSON AND NATRONA COUNTY. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SUSTAINED WINDS IN EXCESS OF 40 MPH OR GUSTS OVER 60 MPH TONIGHT IN THE HIGH WIND WARNING AREA. SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:35 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 25 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.